Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Gray, ME

June 27, 2003Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 27, 2003, 3:27 PM EDT for Somerset County, Maine. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 3:27 PM EDT (19:27 UTC)
Expired
Jun 27, 2003, 4:00 PM EDT
In force
33 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 167 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 271927
SVRGYX
MEC025-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
327 PM EDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER THE FORKS...OR ABOUT 22 MILES EAST OF
  EUSTIS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FORKS AND LAKE MOXIE BY 
345 PM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4532 7018 4519 7000 4544 6961 4560 6983

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:10 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 27, 3:10 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT FRI JUN 27 2003

LAST OF THE 3 H DAYS. COLD FRONT MOVG THRU THIS EVEING WILL USHER IN
COOLER AND DRIER AIR FOR THE WEKEND. FOR THE REMAINDER OF THE AFTN
AND EVE THOUGH THERE IS A SVR WX POT. WE HAVE HAD SEVERAL REPORTS OF
PEA SIZE HAIL AND JUST GOT A REPORT OF QUARTER SIZE HAIL AT 255 PM
IN ROCHESTER NH WHICH IS A BIT SURPRISING. WE EXPECT MOSTLY WIND
DAMAGE WITH WET MICRO BURST TYPE STORMS. TREES HAVE BEEN REPORTED
DOWN IN DEERFIELD NH WITH THE STORMS IN WESTERN ROCKINGHAM AND IN
ROCHESTER NH.

TEMPERATURES SHOULD REMAIN ABOUT NORMAL FOR THE TIME OF YEAR THROUGH
MOST OF NEXT WEEK. A WEAK SYSTEM WILL MOVE THRU LATE SUN AND MON
SPAWNING SOME SHOWERS.

.GYX...
ME...NONE.
NH...NONE.

TFH
Hazardous weather outlook, Jun 27, 3:50 AM EDT, 11 hours 37 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-270945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
350 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OK HAS PLACED NORTHERN...
CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND WESTERN MAINE IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.

A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON...SPARKING
SCATTERED SHOWER AND THUNDERSTORM ACTIVITY.  A FEW OF THE
THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS...LOCALLY HEAVY RAINFALL
AND PERHAPS SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS
EVENING IF THUNDERSTORMS BECOME SEVERE.

HAYES

In the hours before

Special weather statement, Jun 27, 2:08 PM EDT, 1 hour 19 minutes before
MEZ007-008-012-NHZ006-008>010-013-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
208 PM EDT FRI JUN 27 2003

STRONG THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER PORTIONS OF
SOUTHERN NEW HAMPSHIRE AND WESTERN MAINE.  AT 200 PM TWO LINES OF
STRONG THUNDERSTORMS WERE DETECTED BY NATIONAL WEATHER SERVICE RADAR.

THE STRONGEST LINE OF THUNDERSTORMS WAS OVER SOUTHERN NEW
HAMPSHIRE...EXTENDING FROM THE EASTERN TIP OF BELKNAP COUNTY
SOUTHWARD TO WESTERN ROCKINGHAM COUNTY.  THE OTHER LINE OF STRONG
THUNDERSTORMS WAS LOCATED FROM WEST CENTRAL FRANKLIN COUNTY
SOUTHWESTWARD TO WEST CENTRAL OXFORD COUNTY.

WEATHER RADAR SHOWED THESE STORMS ARE MOVING TO THE NORTHEAST AT 20
MPH.  THUNDERSTORMS WILL CONTAIN FREQUENT LIGHTNING STRIKES AND
HEAVY RAIN.  WIND GUSTS OVER 40 MPH AND HAIL ARE POSSIBLE.

TAKE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.

SJC
Special weather statement, Jun 27, 2:27 PM EDT, 1 hour before
MEZ007>009-012>014-018>020-023-024-NHZ004-006-008>010-013-014-271915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
227 PM EDT FRI JUN 27 2003

NUMEROUS STRONG THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER WESTERN
AND SOUTHERN MAINE AND EAST CENTRAL AND SOUTHEAST NEW HAMPSHIRE THIS
AFTERNOON.  NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF STORMS
MOVING ACROSS THE MOUNTAINS OF WESTERN MAINE AND ANOTHER LINE OF
STORMS OVER SOUTHEAST NEW HAMPSHIRE.

IN BETWEEN THESE LINES OF STORMS INDIVIDUAL THUNDERSTORMS WERE
QUICKLY FORMING OVER SOUTHWEST MAINE WITH INDICATIONS THAT THE TWO
LINES WOULD FILL IN TO FORM ONE LARGE LINE OF STRONG THUNDERSTORMS.

THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND HEAVY
RAIN.  STRONG GUSTY WINDS AND HAIL ARE ALSO POSSIBLE AS THESE STORMS
MOVE TO THE NORTHEAST AT 20 MPH.

PEOPLE LIVING...TRAVELLING OR VACATIONING IN WESTERN AND SOUTHERN
MAINE AND CENTRAL AND SOUTHEAST NEW HAMPSHIRE...AS WELL AS THE
COASTAL WATERS OF NEW HAMPSHIRE AND SOUTHWEST MAINE...SHOULD BE ON
THE LOOKOUT FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER AT THE
FIRST SIGN OF ANY THUNDERSTORMS.  THIS AREA REMAINS UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 800 PM THIS EVENING.

SJC
Special weather statement, Jun 27, 3:23 PM EDT, 4 minutes before
MEZ007>009-012>014-018>024-NHZ004-006-008>010-013-014-272030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT FRI JUN 27 2003

STRONG AND SOME SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS
OF WESTERN AND SOUTHERN MAINE AND EASTERN AND SOUTHEASTERN NEW
HAMPSHIRE THIS AFTERNOON.  THE STORMS WERE MOVING TO THE NORTHEAST
AT 20 MPH.

AT 315 PM SEVERE THUNDERSTORMS WERE MOVING THROUGH ROCKINGHAM AND
STRAFFORD COUNTIES IN SOUTHEAST NEW HAMPSHIRE AND YORK COUNTY IN
SOUTHWEST MAINE.

AT 315 PM A LINE OF STRONG STORMS WAS MOVING THROUGH CENTRAL
FRANKLIN AND CENTRAL SOMERSET COUNTIES...AFFECTING THE FORKS...
CARRABASSETT VALLEY AND KINGFIELD.

OTHER STRONG STORMS WERE FORMING OVER CENTRAL OXFORD COUNTY AND
NORTHWEST CUMBERLAND COUNTY AT 315 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS
EVENING SO ADDITIONAL STRONG OR POSSIBLY SEVERE THUNDERSTORMS WILL
LIKELY DEVELOP OVER SOUTHERN AND WESTERN MAINE AND EASTERN AND
SOUTHEASTERN NEW HAMPSHIRE.

PEOPLE LIVING...TRAVELLING OR VACATIONING IN THESE AREAS SHOULD BE
ON THE LOOKOUT FOR THREATENING WEATHER.  HEAD FOR SAFE SHELTER WITH
THE APPROACH OF ANY THUNDERSTORM.  SEVERE THUNDERSTORMS HAVE ALREADY
PRODUCED DAMAGING WINDS AND LARGE HAIL THIS AFTERNOON.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:20 PM EDTSevere Thunderstorm WarningGYXFranklin25 min
Jun 27, 2:44 PM EDTSevere Thunderstorm WarningGYXYork31 min
Jun 27, 3:07 PM EDTSevere Thunderstorm WarningGYXYork23 min
Jun 27, 3:15 PM EDTSpecial Marine WarningGYX60 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningGYXOxford35 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.